PMID: 2869683Mar 1, 1986

Fatal massive hepatic necrosis: a probable hypersensitivity reaction to sulfasalazine

The American Journal of Gastroenterology
J RibeN S LeLeiko

Abstract

Sulfasalazine (salicylazosulfapyridine) is a commonly prescribed oral medication for inflammatory bowel disease. We report a case of a 15-yr-old boy with ulcerative colitis who developed a generalized hypersensitivity reaction with a serum sickness-like syndrome and severe hepatotoxicity while taking sulfasalazine, perphenazine, and amitriptyline. The injury to the liver persisted for 5 months after withdrawal of the drugs, and the patient died of terminal hepatic failure with massive hepatic necrosis. Severe hepatic toxicity to sulfasalazine is uncommon, but it can be fatal.

Related Concepts

Ulcerative Colitis
Drug Allergy
Liver
Liver Dysfunction
Necrosis
Sulfasalazin medac
Drug-Induced Acute Liver Injury

Related Feeds

Allergy and Asthma

Allergy and asthma are inflammatory disorders that are triggered by the activation of an allergen-specific regulatory t cell. These t cells become activated when allergens are recognized by allergen-presenting cells. Here is the latest research on allergy and asthma.